• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Strange behavior or long term effects from anti-depressants

S

sipos

Member
Joined
May 31, 2010
Messages
9
Location
London
I've just been prescribed, and started taking, Citalopran (10mg/day). I do have some misgivings about taking anti-depressants but, I can't go on feeling how I do now and, I can't see what else is going to help (I'm seeing a counsellor but, even he said he doesn't think this will work alone). I do have a couple of serious concerns though.

I read this article about a guy who has, to say the least, been acting strangely (he threw a puppy at a group of Hells Angles and then tried to escape by hijacking a bulldozer). It says that is said to "have stopped taking depression medication". I don't know if he has other mental health problems too or, if it was the medication or, stopping taking it that made him behave like this but, I'm concerned that taking medication (or coming off it) might make me think or behave irrationally like that. Does anyone have any experience of anything like this while taking anti-depressants?

Also, I read on wikipedia that it is possible (although not proven) that there can be permanent side effects of SSRIs. In particular, that it may cause long term or permanent sexual disfunction (although it hasn't been well established that this can happen). I think that at the very least, this must be very rare. I also have no idea how they distinguish this from cases of sexual disfunction from other unexplained causes (since it is often difficult to find the cause). I am skeptical as to whether this is an issue at all but, I'm worried about causing myself permanent health problems by taking medication I am not totally convinced will help anyway.
 
D

DELATEXT

Guest
I am on this, spoke to my Doctor about possible side affects, like any drug there can be side affects ??
It is a very serious issue and needs much debate ??
 
S

sipos

Member
Joined
May 31, 2010
Messages
9
Location
London
Yeah, there can definitely be side effects (and my doctor discussed them before prescribing it). I hope that the side effects will be manageable but, if they aren't I think I can always change meds or come off them. I am worried about side effects that might make me feel that I am no longer able to think rationally or that might make me behave very strangely though.

They did not mention any permanent side effects but, as I understand it, there isn't even any real evidence that they exist so they generally don't.
 

Similar threads

Top